Alert archive / West Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 3, 2004, 7:26 PM EDT for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2004, 7:26 PM EDT (23:26 UTC)
- Expired
- Jul 3, 2004, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 032329 FFWRNK WVC055-040230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 726 PM EDT SAT JUL 3 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... MERCER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 1030 PM EDT * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 2 MILES NORTHWEST OF KEGLEY... OR ABOUT OVER MATOAKA...MOVING NORTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... KEGLEY... CAMP CREEK... BLUEFIELD... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. THIS WILL LIKELY BE ENOUGH TO CAUSE FLASH FLOODING ACROSS THE WARNED AREA THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3732 8124 3740 8104 3759 8109 3747 8125 $$ JH
2 follow-up statements
000 WGUS71 KRNK 040045 FFSRNK WVC055-040230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 844 PM EDT SAT JUL 3 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM EDT FOR MERCER COUNTY... AT 842 PM EDT...DOPPLER WEATHER RADAR INDICATED MODERATE TO HEAVY SHOWERS CONTINUING OVER MUCH OF MERCER COUNTY. RADAR ALSO ESTIMATED THAT UP TO 2 INCHES OR MORE OF RAIN HAD FALLEN IN SOUTHWEST MERCER COUNTY SINCE AROUND 7:00 PM. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL ROADS FLOODED NEAR THE TAZEWELL COUNTY BORDER SHORTLY BEFORE 8:00 PM. ADDITIONAL RAINFALL OF UP TO AN INCH CAN BE EXPECTED DURING THE NEXT HOUR BEFORE THE RAIN TAPERS OFF AFTER 10:00 PM. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3732 8124 3740 8104 3759 8109 3747 8125 $$
000 WGUS71 KRNK 040205 FFSRNK WVC055-040230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1004 PM EDT SAT JUL 3 2004 ...THE FLASH FLOOD WARNING FOR MERCER COUNTY WILL BE ALLOWED TO EXPIRE AT 10:30 PM... AT 10:02 PM EDT...DOPPLER WEATHER RADAR CONTINUED TO SHOW LIGHT TO MODERATE RAINFALL ACROSS MUCH OF THE WARNED AREA. HOWEVER THE RAINFALL HAS NOT BEEN HEAVY ENOUGH TO CAUSE ADDITIONAL FLOODING...SO THE WARNING WILL BE ALLOWED TO EXPIRE. ADDITIONAL RAINFALL OF UP TO ONE HALF INCH COULD OCCUR OVER THE NEXT HOUR OR TWO BUT THIS SHOULD NOT BE ENOUGH TO PRODUCE FLOODING. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3732 8124 3740 8104 3759 8109 3747 8125 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:28 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 3, 2:28 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 228 PM EDT SAT JUL 3 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY)... SHOWERS AND THUNDERSTORMS SHOULD CONTINUE WELL INTO THE NIGHT AS MIDWEST SYSTEM MOVES TOWARD THE GREAT LAKES. 12Z ETA PERSISTENT IN FEATURING AN AREA OF PRECIP ORIENTED NW-SE ACROSS FCST AREA TONIGHT. PRECIP AREA EXPECTED TO MOVE NORTH THRU THE AREA BY AM. THIS FEATURE IN COMBINATION WITH HIGH P-WATS (1.5-2.0) COULD GIVE SOME LOCALLY EXCESSIVE RAIN TO UPSLOPE AREAS VA FOOTHILLS. A SECOND AREA PRECIP...ASSOCIATED WITH VORT LOBE COMING INTO SOUTHWEST FCST AREA ARND DAYBREAK. AM FOG SHOULD NOT BE AS WIDESPREAD OR DENSE TOMORROW AM. MORNING LOWS RANGE FROM LOW 60S NW TO ARND 70 SE. WITH CLD COVER AND PRECIP EXPECTED TO BE FAIRLY WIDESPREAD...SO NOT A LOT OF VARIATION IN THE LOWS SUNDAY...ALSO BECAUSE OF PRECIP AND CLDS DO NOT BELIEVE WELL SEE FOG NEARLY AS WIDESPREAD OR AS DENSE AS THIS AM. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... MODELS HINTING AT MCS MOVING TOWARDS THE CWA LATE SUNDAY INTO MONDAY MORNING. WITH THE THOUGHT OF THIS HOLDING TOGETHER...WENT AHEAD AND WENT WITH CHANCE POPS ACROSS THE WESTERN ZONES SUNDAY NIGHT. AFTER THAT...WILL BE DEALING WITH WHAT LOOKS LIKE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORM ACTIVITY ON TUESDAY. NEXT FRONT APPROACHING LATE WEDNESDAY INTO THURSDAY WILL BRING THE NEXT SHOT FOR ORGANIZED PRECIP...WITH CHANCE POPS AS FRONT MOVES THROUGH. LOWERED RAIN DOWN FOR NEXT WEEKEND. AS FOR TEMPS...DIDNT STRAY TOO FAR FROM GUIDANCE. SHOULD CONTINUE TO BE HOT IN THE PIEDMONT...WITH COOLER CONDITIONS PREVAILING IN THE MOUNTAINS. BIG EQUILIZER MAY BE ANY EXTRA CLOUD COVER THAT REMAINS IN ASSOCIATION WITH THE MONDAY MCS...AND WITH THE MID WEEK FRONT. && .AVIATION... MVFR CONDITIONS PREVAILING AT MOST FORECAST LOCATIONS. NEXT 24 HRS WILL BE DOMINATED BY MVFR AND IFR CIGS AND PERIODS OF +SHRA/TSRA. FOG WILL AGAIN BE PRESENT SUN AM...BUT LIFR CATEGORY SHOULD NOT BE AS WIDESPREAD AS TODAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...MG LONG TERM...CL AVIATION...MG
Hazardous weather outlook, Jul 3, 11:45 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 AM EDT SAT JUL 3 2004 FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). NCZ001>003-018>020-VAZ007-009>013-015>017-032-WVZ042>045-041002- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-FLOYD VA-GILES VA- GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-PATRICK VA-PULASKI VA- SMYTH VA-SUMMERS WV-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC- WYTHE VA-YADKIN NC- 1145 AM EDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING WILL BE SLOW MOVERS AND HEAVY RAIN PRODUCERS. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NCZ004>006-VAZ014-018>020-022>024-033>035-043>047-058-059-041002- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FRANKLIN VA-HALIFAX VA-HENRY VA-MONTGOMERY VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 1145 AM EDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND TONIGHT WILL BE SLOW MOVERS AND HEAVY RAIN PRODUCERS. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 04
In the hours before
Special weather statement, Jul 3, 6:32 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 632 PM EDT SAT JUL 3 2004 VAZ007-010-012-WVZ042-032345- BLAND VA-MERCER WV-TAZEWELL VA-WYTHE VA- 632 PM EDT SAT JUL 3 2004 ...STORMS WITH TORRENTIAL RAIN DRIFTING NORTH THROUGH THE AREA... AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTERS OF THUNDERSTORMS...WITH VERY HEAVY RAIN...EXTENDING FROM NEAR WYTHEVILLE NORTH TO BLUEFIELD. THESE STORMS WERE DRIFTING SLOWLY NORTH AROUND 10 MPH. RAIN GAGE ESTIMATES SHOWED THAT UP TO TWO INCHES OF RAIN HAD FALLEN OVER PARTS OF NORTHERN WYTHE AND EASTERN TAZEWELL COUNTIES SINCE 5:00 PM. REGIONAL RADARS INDICATED THAT ANOTHER INCH OR TWO OF RAIN COULD FALL IN A CORRIDOR FROM BLUEFIELD SOUTH TO BLAND AND BIG WALKER MOUNTAIN THROUGH 8:00 PM. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jul 3, 6:51 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 651 PM EDT SAT JUL 3 2004 VAZ023-034-032330- BEDFORD VA-BOTETOURT VA- 651 PM EDT SAT JUL 3 2004 ...STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL MOVING NORTHWEST ACROSS NORTHERN BEDFORD COUNTY... AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTHEAST OF BEDFORD CITY...MOVING NORTHWEST AT 10 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...VERY GUSTY WINDS...AND VERY HEAVY RAINFALL. INTESNE LIGHTNING IS ALSO ASSOCIATED WITH THIS STORM. IT IS EXPECTED TO CONTINUE MOVING NORTHWEST AND COULD REACH THE PEAKS OF OTTER AREA BY 715 PM. LOCALLY MINOR FLOODING IS POSSIBLE WITH THIS STORM DUE TO RAINFALL RATES OF TWO TO THREE INCHES PER HOUR. BE PREPARED TO TAKE SHELTER FROM THIS STORM AND HEAD TO HIGHER GROUND SHOULD SMALL CREEKS AND STREAMS BEGIN TO RISE. DO NOT DRIVE THROUGH WATER FLOWING OVER ROADWAYS. SK
Nearby
Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.